Purpose/Objectives: To review the history of thalidomide, examine fears emanating from its renewed usage, and discuss the nurse’s critical role in patient education.
Data Sources: Published articles, abstracts, books, and clinical experience.
Data Synthesis: In the early 1960s, the teratogenic effects of thalidomide became widely known. The words thalidomide and birth defects became permanently linked as a result of pregnant women who used thalidomide as a sedative, thus giving birth to children with horrific birth defects. As researchers look at novel properties of drugs and new indications in the oncologic setting, thalidomide has made a comeback, particularly in the treatment of multiple myeloma. Patient education is important to combat fear in using and prescribing thalidomide and is essential in preventing birth defects and other side effects associated with thalidomide use.
Conclusions: Nurses are vital in the patient-education process, yet an extensive nursing literature search revealed limited publications regarding thalidomide. Nurses can prevent thalidomide-associated birth defects through comprehensive patient education and can assist patients in decreasing any anxiety related to potential and actual side effects.
Implications for Nursing Practice: With careful patient monitoring and comprehensive education of physicians, nurses, and patients, it is possible to reap the benefits of thalidomide and avoid the tragedy of misuse. Nurses are in the forefront of education, and their expertise will empower patients to use thalidomide responsibly.